Alert archive / Alabama / Tornado Warnings in 1997
Tornado Warning 53, NWS Mobile, AL
NWS Mobile, AL issued this tornado warning at Nov 21, 1997, 4:29 PM CST for Mobile County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 21, 1997, 4:29 PM CST (22:29 UTC)
- Expired
- Nov 21, 1997, 5:30 PM CST
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 21, 2:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 212228 RRA TORMOB ALC097-212330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MOBILE AL 429 PM CST FRI NOV 21 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 530 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...MOBILE COUNTY AT 429 PM CST...NATIONAL WEATHER SERVICE RADAR IN MOBILE INDICATED A SEVERE THUNDERSTORM OVER NORTHERN AND CENTRAL JACKSON COUNTY MS MOVING EAST NORTHEAST AT 40 MPH. THIS STORM HAS HAD A HISTORY OF PRODUCING STRONG TORNADOES TO THE WEST OVER MS AND LA DURING THE LAST 3 HOURS. THIS STORM WILL BE AFFECTING AREAS FROM GRAND BAY TO MOBILE TO CITRONELE...OR MOST OF THE CENTRAL AND NORTHERN PARTS OF THE COUNTY DURING THE NEXT HOUR. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Nov 21, 2:37 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Nov 21, 2:37 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 235 PM CST FRI NOV 21 1997 BUSY WX PATTERN WITH WW BOX 792/793 UP...SO WL BE BRIEF. UPR AIR SHOWS MID LVL TROF AND SERIES OF H3 100+ SPD MAXIMA ROUNDING BASE ACRS SRN STATES. WHILE AT 18Z...SFC CD FNT PUSHING SLOWLY SE THRU E TX. SFC LOW...ARKLAMISS RGN WILL TRACK IN RGN OF PRES FALLS. WITH APPROACH OF INSTABILITY AXIS ALG COAST...CLUSTERS OF SHWRS AND STMS ARE LIGHTING UP RADAR AND A FEW ARE TURNING RIGHT...ENGULFING MORE UNSTABLE AIR AND TAPPING BETTER HELICITY TO SUPPORT DEEP AND PERSISTENT STM ROATATING UPDRAFTS. WL BE INTERESTING LATE AFTERNOON AND EVE. FNT IS LEFT BEHIND AS UPR DYNAMICS PRESENTLY OVR LWR MS VLY EJECT RAPIDLY NE WITH MORE UPSTREAM ENERY YET TO APPROACH. FNT TO W OF AL WL CONT TO SUPPORT A WARM...MOIST...UNSTABLE AIRMASS TONIGHT AND LINGERING CNVTV ATIVITY...BECOMING MORE STABLE DURING DAY SAT AFTER FROPA. OFFSHORE...LATEST BUOY DATA SHOWS WINDS SRLY WINDS 10 TO 15 KTS WL INCR TO 15 TO 20 KTS AS PER LATEST ADJACENT COASTAL MTR. SEAS 3 TO 5 FT IN GENERAL. FROPA AND WIND SHIFT HOLDS BACK UNTIL SAT. MOB 64/71/48/66 8200 PNS 66/71/48/66 8200 DTS 66/71/48/66 9200 EVR 64/69/44/65 920^0 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 3:30 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 60 min |
| Nov 21, 4:08 PM CST | Tornado Warning | MOB | Clarke | 52 min |
| Nov 21, 4:20 PM CST | Severe Thunderstorm Warning | MOB | Monroe | 55 min |
| Nov 21, 4:47 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 58 min |
| Nov 21, 5:06 PM CST | Severe Thunderstorm Warning | MOB | Butler | 69 min |
| Nov 21, 5:27 PM CST | Severe Thunderstorm Warning | MOB | Crenshaw | 63 min |
Nearby
Tornado Warnings in Alabama, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.